News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: Lithium and hypothyroidism


 jtcssj - Mon Sep 20, 2004 9:50 pm

I have been taking Lithium for over a year and have noticed significant changes in my body. Some of them include; fatigue, severe indigestion, confusion, poor memory, irregular menstrual cycles, severe depression, and dermatitis. I take 1200 mg per day and nothing else and my lithium serum levels are stable. I’m concerned about hypothyroidism. Could you tell me your take on it? Thank You very much for your time. Tracy.
 Dr. Tamer Fouad - Tue Sep 21, 2004 1:57 am

User avatar Hello,

Lithium inhibits the secretion of T4 and T3 by poorly understood mechanisms. This may lead to hypothyroidism in 20-30% of cases. Lithium induced hypothyroidism usually responds well to replacement therapy and lithium therapy can continue with thyroxine.

I would advise you to consult your doctor and if on examination he finds that hypothyroidism is a possibility then he will request thyroid function tests which are the only way to tell if hypothyroidism exists or not.

Best regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here